Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2002, 4:20 PM EDT for Chatham County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2002, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 2, 2002, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
049 WUUS52 KRAH 022020 SVRRAH NCC037-022100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 419 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN NORTH CAROLINA * UNTIL 500 PM EDT * AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF PITTSBORO...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PITTSBORO AT 435 PM EDT EAST OF SILER CITY AT 455 PM EDT DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 2, 1:50 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT TUE JUL 2 2002 ...HAZY, HOT, AND HUMID THE TEMPERATURES ALREADY REACHED 90 AT MOST LOCATIONS AT 100 PM EDT. THE CONVECTIVE TEMPERATURE WAS 88 TO 90 BASED ON THE 12Z/02 SOUNDING DATA. THE CUMULUS HAVE FINALLY BEGAN POPPING UP. THE SURFACE ANALYSIS CONTINUED TO SHOW THE APPALACHIAN LEE SURFACE TROUGH OVER THE PIEDMONT... FROM NEAR DANVILLE S-SW TO GREENSBORO... ALBEMARLE AND CHARLOTTE. THE VISIBLE SATELLITE SHOWED SOME CUMULUS BECOMING BETTER ORGANIZED OVER THE NORTHERN PIEDMONT AND AROUND... AND EAST OF CHARLOTTE. THESE AREAS SHOULD SEE SOME CONVECTIVE ACTION BEFORE 300 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO POP UP AND INTENSITY DURING THE LATE AFTERNOON. AN ISOLATED PULSE SEVERE STORM WITH HAIL AND GUSTY WIND WILL BE POSSIBLE. THE BEST AXIS OF MOISTURE WAS LOCATED CLOSER TO THE FOOTHILLS AND OVER THE BLUE RIDGE AND WEST... WITH A GRADUAL DECREASE TOWARD THE COAST. CAPES WILL EXCEED 2500 TO 3000 J/KG THIS AFTERNOON. A FAIRLY DEEP AND LIGHT NE FLOW ON ERN PERIPHERY OF UPPER RIDGE SUPPORTS PULSE CONVECTION. AS ON MONDAY... HAIL WILL BE POSSIBLE WITHIN THE STRONGER CORES. WITH THIS IN MIND... WE WILL HAVE GREATEST POPS (40) WEST WITH LOWEST (20) EAST. THE ACTION WILL GRADUALLY DIE OFF WITH THE LOSS OF HEATING... FOLLOWED BY A WARM, MUGGY NIGHT. LOWS AOA THE 68-72 DEGREE READINGS OF THIS MORNING. FOR WEDNESDAY AND THURSDAY... MORE OF THE SAME... JUST MORE OF IT THE ETA MOS IS HOTTEST... WITH UPPER 90S... THE NGM MOS COOLEST WITH LOWER 90S. ALL THE REGION SHOULD SEE 95 WITH 97 OR 98 POSSIBLE AT FAY-GSB. THESE READINGS COMBINED WITH DEW POINTS IN THE LOWER 70S WILL GIVE HEAT INDICES BETWEEN 100 AND 105 BOTH AFTERNOONS. WE WILL ISSUE AN SPS HIGHLIGHTING THE ABOVE. 30 TO 40 PERCENT POPS ARE IN ORDER WITH ISOLATED PULSE SEVERE POSSIBLE AGAIN WITH CAPES IN THE 3000-3500 RANGE. THE WEAK SURFACE TROUGH WILL ENHANCE LOW LEVEL CONVERGENCE DURING MAX HEATING. MODEL CONSENSUS INDICATES THAT FRIDAY WILL BE A TRANSITION DAY WITH AN UPPER LEVEL TROUGH FORECAST TO SWING THROUGH NEW ENGLAND... SENDING A WEAK SURFACE FRONT SOUTH INTO THE STATE. THIS WILL LOWER THE RISK OF THUNDER OVER THE WEEKEND FOR CENTRAL NC... AS DRIER AIR IS FORCED SOUTH ON THE BACKSIDE OF THE TROUGH. HIGHS WILL BACK OFF 4-6 DEGREES OVER THE WEEKEND... BUT NOT FOR LONG AS THE SAME OLD PATTERN IS FORECAST TO RETURN MON-TUE. .RAH...NONE. BADGETT/RA
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:18 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 27 min |
| Jul 1, 8:19 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 26 min |
| Jul 2, 4:36 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 24 min |
| Jul 2, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 42 min |
| Jul 2, 6:33 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.